Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 109, NWS Austin/San Antonio, TX

August 16, 2016Travis County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Aug 16, 2016, 2:09 PM CDT for Travis County, Texas. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 2:09 PM CDT (19:09 UTC)
Expired
Aug 17, 2016, 8:30 PM CDT
In force
30 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Travis County, TX

The radar

The Ft Hood radar (KGRK), 65 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Barton Creek at Loop 360 (ABTT2). The gauge peaked at 8.55 ft at Aug 16, 2016, 2:00 PM CDT.

actionminormoderatemajor51008/1608/1708/1808/19
Action stage
8 ft
Minor stage
8 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08155300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

168 
WGUS44 KEWX 161909
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
209 PM CDT TUE AUG 16 2016

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Barton Creek 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC453-171309-
/O.NEW.KEWX.FL.W.0109.160816T1909Z-160818T0130Z/
/ABTT2.1.ER.160816T1817Z.160817T0000Z.160817T1330Z.NO/
209 PM CDT TUE AUG 16 2016

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Barton Creek At Loop 360.
* until Wednesday evening...or until the warning is cancelled.
* At  2:00 PM Tuesday the stage was 8.6 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.2 feet by this evening. 
  The river will fall below flood stage tomorrow morning.
* Impact...At 8.0 feet...Flow exceeds lowest sections of the banks..

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Wed   Thu   Fri   Sat   Sun
 Loop 360            8    8    8.6   Tue  2 PM   8.2   4.8   4.1   3.9   3.8


&&

LAT...LON 3028 9788 3031 9785 3027 9781 3028 9778
      3025 9774 3022 9781             

$$
1 follow-up statement
427 
WGUS84 KEWX 170015
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
715 PM CDT TUE AUG 16 2016

...The flood warning is cancelled for the following rivers in Texas...

  Barton Creek At Loop 360 Affecting Travis County
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC453-170045-
/O.CAN.KEWX.FL.W.0109.000000T0000Z-160818T0130Z/
/ABTT2.1.ER.160816T1817Z.160816T1915Z.160816T2014Z.NO/
715 PM CDT TUE AUG 16 2016

The flood warning is cancelled for
  the Barton Creek At Loop 360.
* At  7:00 PM Tuesday the stage was 7.3 feet.
* Flood stage is 8.0 feet.
* Forecast...The river will continue to fall to 4.5 feet by Thursday morning.
* Impact...At 8.0 feet...Flow exceeds lowest sections of the banks..

&& 

Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Wed   Thu   Fri   Sat   Sun
 Loop 360            8    8    7.3   Tue 07 PM   7.6   4.5   4.1   3.9   3.8


&&

LAT...LON 3028 9788 3031 9785 3027 9781 3028 9778
      3025 9774 3022 9781             

$$

BMW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Aug 16, 12:28 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 16, 12:28 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1228 PM CDT TUE AUG 16 2016

.AVIATION...
/18Z TAFS/
Scattered to numerous showers and thunderstorms are expected
through the evening across Interstate 35. Some of these storms
could produce heavy downpours and reduce both cigs and vbsys to
LIFR. Otherwise, wet pattern continue with prevailing MVFR/IFR
conditions through the forecast period. Shifting winds are
expected from the northeast to east and then southeast later this
afternoon into the evening hours with speeds ranging 5 to 10
knots. Will keep the KDRT on the dry side of things for the next 9
hours with VFR conditions beginning at 19Z this afternoon through
12Z Wednesday. Light and variable winds are expected over the KDRT
site for much of the forecast period.

&&

.PREV DISCUSSION... /ISSUED 1040 AM CDT TUE AUG 16 2016/

UPDATE...
Widespread showers continue across much of the area. There has
been somewhat of a break across the central portions of the CWA,
near San Antonio, but latest radar imagery is showing this area
beginning to fill in. Have opted to raise PoPs to 90-100 percent
for much of the area through the afternoon. Have received some
minor reports of Flash Flooding, but any additional heavier rain
will continue to cause some problems. No changes are needed to the
watch at this time.

PREV DISCUSSION... /ISSUED 710 AM CDT TUE AUG 16 2016/

AVIATION.../12Z TAFS/
Widespread showers and very isolated thunderstorms are occurring
in the vicinity of AUS to the west while DRT and SAT/SSF are
currently dry with scattered convection between them. These trends
should continue through at least 14-15Z, with LIFR ceilings at AUS
and IFR ceilings at SAT/SSF. All sites are expected to become MVFR
by mid-morning with a lull in convective activity ahead of more
widespread showers and thunderstorms that are moving in from the
Gulf with the assistance of a coastal front. For now, have handled
this with VCTS at the I-35 TAF sites after 20Z given uncertainties
in timing and where convection will set up. Shower and thunderstorm
activity is still expected to stay out of DRT until this evening.
Winds will generally be out of the northeast at 5-10 knots for
this morning before becoming more easterly this afternoon.

PREV DISCUSSION... /ISSUED 447 AM CDT TUE AUG 16 2016/

SHORT TERM (Today through Wednesday)...
Concerns through the short term portion of the forecast will
continue to be focused on the potential for additional heavy
rainfall today. Currently, a very moist air mass is entrenched
over south central Texas with satellite precipitable water
estimates ranging from just under 2" along the Rio Grande to near
2.5" along the middle Texas coast. The latest water vapor loop
also shows a mid and upper trough to our west, while an upper low
is noted over the western Gulf of Mexico. These two features will
keep the moist axis in place across south central Texas today.
Showers are already ongoing across portions of the Hill Country
this morning with area gauge data indicating roughly 1-1.5" of
rainfall per hour with this activity. Another area of rainfall is
developing across the coastal plains in proximity to a surface
trough and the precipitable water maximum. It will not take much
daytime heating to aid in additional convection today and various
hi-res models show a gradual increase in coverage of precipitation
today. Given the well above normal moisture, slow moving
convection and nearly saturated ground, we will keep the current
Flash Flood Watch intact. Depending on how much rain we get today,
the Flash Flood Watch may need to be extended into tonight as some
hi-res models show some heavier precipitation amounts developing
late tonight or early Wednesday across the western Hill Country
and southern Edwards Plateau. Rain chances remain good across all
areas on Wednesday given deep moisture across the region. Any
leftover outflow boundaries along with daytime heating will aid in
the development of scattered to numerous showers and
thunderstorms.

LONG TERM (Wednesday Night through Monday)...
A subtropical ridge axis is expected to slowly build in from the
east through the latter portion of the work week. As this occurs,
the atmosphere will slowly dry. However, we will still have
plenty of moisture around and will continue to mention 30-50%
rain chances for the region on Thursday. For late in the week into
early next week, an upper trough is expected to linger over the
central and southern portions of the plains states. Rain chances
will continue across most areas, with perhaps the Hill country and
southern Edwards Plateau being favored with a slightly more active
flow aloft. Temperatures will also rise late this week into early
next week. However, given the expected cloud cover and moist
soils, we will keep readings at or below climatological normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  85  73  89  75 /  50  60  40  40  30
Austin Bergstrom Intl Airport  71  85  72  89  73 /  50  60  40  40  30
New Braunfels Muni Airport     72  85  73  89  74 /  50  60  40  40  20
Burnet Muni Airport            70  83  72  86  72 /  50  60  40  40  30
Del Rio Intl Airport           74  87  73  89  74 /  50  50  50  40  40
Georgetown Muni Airport        71  83  73  87  74 /  50  60  40  40  30
Hondo Muni Airport             73  85  73  89  72 /  50  60  40  40  20
San Marcos Muni Airport        71  85  73  89  74 /  50  60  40  40  20
La Grange - Fayette Regional   73  87  74  91  75 /  50  60  30  50  30
San Antonio Intl Airport       73  85  74  89  75 /  50  60  40  40  20
Stinson Muni Airport           73  87  75  91  75 /  50  60  40  40  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for the following
counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...
Caldwell...Comal...De Witt...Dimmit...Fayette...Frio...Gillespie...
Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...Lavaca...
Lee...Llano...Medina...Real...Travis...Uvalde...Williamson...
Wilson...Zavala.

&&

Mesoscale/Aviation...17
Synoptic/Grids...Hampshire
Public Service/Data Collection...33
Hazardous weather outlook, Aug 16, 5:43 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 AM CDT TUE AUG 16 2016

TXZ171>173-183>194-202>209-217>225-228-171045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
543 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS
MORNING THROUGH LATE TONIGHT ACROSS MOST OF SOUTH CENTRAL
TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS WHICH
COULD LEAD TO FLASH FLOODING...ESPECIALLY OVER THE HILL COUNTRY
AND AREAS ALONG AND EAST OF INTERSTATE 35 THAT HAVE GENERALLY
RECEIVED ANYWHERE FROM 2 TO 6 INCHES OF RAIN SINCE LAST SATURDAY.

THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR COUNTIES ALONG
AND EAST OF U.S. HIGHWAY 83. ADDITIONAL RAINFALL AMOUNTS OF 1 TO
3 INCHES ARE POSSIBLE WITH ISOLATED TOTALS UP TO 4 INCHES. THESE
RAINFALL AMOUNTS COMBINED WITH NEARLY SATURATED SOILS WILL LEAD TO
RAPID RUNOFF AND FLASH FLOODING. REMEMBER...TURN AROUND DON'T DOWN
IF YOU ENCOUNTER A FLOODED ROADWAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON
WEDNESDAY BEFORE BECOMING MORE SCATTERED ON THURSDAY AND
DECREASING IN COVERAGE FURTHER ON FRIDAY. LOCALLY HEAVY RAINFALL
CAPABLE OF PRODUCING FLASH FLOODING WILL BE POSSIBLE AGAIN ON
WEDNESDAY OVER MOST OF SOUTH CENTRAL TEXAS. REMEMBER...TURN
AROUND DONT DOWN IF YOU ENCOUNTER A FLOODED ROADWAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS AND
COCORAHS OBSERVERS ARE ENCOURAGED TO REPORT TO THE NWS ANY
SIGNIFICANT RAINFALL AMOUNTS AND FLOODING REPORTS.

In the hours before

Local storm report, Aug 16, 8:20 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 AM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     FLASH FLOOD      3 E DRIFTWOOD           30.12N  97.98W
08/16/2016                   HAYS               TX   COUNTY OFFICIAL

            LOW WATER CROSSING AT FM 967 AT BRANGUS RD CLOSED DUE
            TO FLOODING. OTHER LOW WATER CROSSINGS CLOSED IN HAYS
            COUNTY.

&&

EVENT NUMBER EWX1600595

CVP
Local storm report, Aug 16, 9:52 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
952 AM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     FLASH FLOOD      3 NE LEANDER            30.59N  97.82W
08/16/2016                   WILLIAMSON         TX   LAW ENFORCEMENT

            HERO WAY AT WINDING OAK CLOSED DUE TO FLOODING

&&

EVENT NUMBER EWX1600596

CVP
Local storm report, Aug 16, 10:00 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1000 AM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     FLASH FLOOD      5 ENE SMITHWICK         30.59N  98.06W
08/16/2016                   TRAVIS             TX   CITY OFFICIAL

            COW CREEK LOW WATER CROSSING CLOSED DUE TO FLOODING

&&

EVENT NUMBER EWX1600597

CVP
Local storm report, Aug 16, 10:45 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 AM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     FLASH FLOOD      2 SSE OATMEAL           30.66N  98.07W
08/16/2016                   BURNET             TX   LAW ENFORCEMENT

            FM 243 AT 1174 CLOSED DUE TO FLOODING

&&

EVENT NUMBER EWX1600598

CVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:43 AM CDTAreal Flood AdvisoryEWXComal, Hays107 min
Aug 16, 5:38 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Comal, Hays, Travis3 hr
Aug 16, 6:34 AM CDTFlash Flood WarningEWXBlanco, Burnet, Hays, Travis3 hr
Aug 16, 7:58 AM CDTFlash Flood WarningEWXBurnet, Travis, Williamson3 hr
Aug 16, 8:51 AM CDTAreal Flood AdvisoryEWXDimmit, Zavala3 hr
Aug 16, 10:52 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Aug 16, 12:56 PM CDTAreal Flood AdvisoryEWXAtascosa, Karnes3 hr
Aug 16, 1:37 PM CDTAreal Flood AdvisoryEWXWilliamson3 hr
Aug 16, 1:50 PM CDTAreal Flood AdvisoryEWXHays, Travis3 hr
Aug 16, 2:26 PM CDTAreal Flood AdvisoryEWXAtascosa, Bandera, Bexar, Blanco, Comal, Frio and 5 more3 hr
Aug 16, 2:56 PM CDTFlash Flood WarningEWXHays, Travis, Williamson3 hr
Aug 16, 3:16 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Travis3 hr
Aug 16, 4:12 PM CDTRiver Flood WarningEWXWilliamson16 hr
Aug 16, 4:18 PM CDTFlash Flood WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca and 2 more3 hr
Aug 16, 4:50 PM CDTFlash Flood WarningEWXBandera, Bexar, Kendall, Medina115 min
Aug 16, 5:45 PM CDTFlash Flood WarningEWXTravis2 hr
Aug 16, 6:47 PM CDTAreal Flood AdvisoryEWXBexar58 min

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.